Hail, Pennington
- When
- August 23, 11:55 AM MST
- Where
- Pennington County, Rochford
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.117, -103.717
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 23, 9:50 AM MST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1050 AM MDT FRI AUG 23 2002 WATER VAPOR IMAGERY CLEARLY DEPICTS UPR LOW NEARING THE OR/ID BDR. SERIES OF SHORTWAVE STILL PROGGED TO ROTATE ACRS CWFA THIS AFTN THRU SAT EVE. DEEPENING MOIST SE FLOW IS EXPECTED AS 700MB TROF WORKS INTO NRN PLAINS SAT. MAIN CONCERN REMAINS POSSIBILITY OF HEAVY RAINS...AS STORM MOTION WILL BE SLOW. THUS...FLOOD WATCH HAS BEEN EXTENDED THROUGH SAT EVE. LOW WET-BULB ZERO HEIGHTS ALSO SUGGEST POSSIBILITY OF HAIL...SO WILL LEAVE HWO IN EFFECT. CURRENT ZONES IN GOOD SHAPE...BUT MADE UPDATES MAINLY TO REMOVE MORNING WORDING AND EXTEND LOCALLY HEAVY RAIN WORDING IN THE NORTHERN HILLS THROUGH SAT. .UNR...FLOOD WATCH THIS AFTN THRU SAT EVE FOR LAWRENCE COUNTY. JOHNSON
SDZ012-013-024>031-041>044-072>074-WYZ054>058-071-231700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 705 AM MDT FRI AUG 23 2002 ...SLIGHT RISK OF SEVERE THUNDERSTORMS... .THREAT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF NORTHEASTERN WYOMING AND SOUTHWESTERN SOUTH DAKOTA...INCLUDING THE BLACK HILLS...THIS AFTERNOON AND EVENING. THE MAIN THREATS FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND WIND GUSTS GREATER THAN 60 MPH. .DISCUSSION... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING AS THE ATMOSPHERE BECOMES UNSTABLE. AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA...LENDING SUPPORT TO STRONGER AND MORE ORGANIZED STORMS. THE MAIN CONCERN WILL BE DAMAGING WINDS AND LARGE HAIL. DUE TO THE ABUNDANT MOISTURE OVER THE REGION ...LOCALLY HEAVY RAIN IS ALSO POSSIBLE. && COUNTIES INCLUDED IN THIS OUTLOOK ARE...JACKSON...SHANNON... BENNETT...BUTTE...MEADE...LAWRENCE...PENNINGTON...CUSTER...FALL RIVER...CROOK...CAMPBELL AND WESTON. WCJIN-WYNE GR
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2002Every state in 2002This day in weather historyWarnings in South Dakota, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310717.